Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 11, NWS Tucson, AZ

July 24, 2007Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 24, 2007, 3:35 PM MST for Pima County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2007, 3:35 PM MST (22:35 UTC)
Expired
Jul 24, 2007, 5:30 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 242240
FFWTWC
AZC019-250030-
/X.NEW.KTWC.FF.W.0011.070724T2235Z-070725T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST TUE JUL 24 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SELLS...

* UNTIL 530 PM MST

* AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM ARIVACA TO SELLS.      
  RADAR ESTIMATES AND SPOTTER REPORTS INDICATE RAINFALL FROM 1.00 TO 
  3.00 INCHES HAS OCCURRED OVER THE PAST HOUR BETWEEN ARIVACA AND    
  KITT PEAK. THE HEAVY RAIN WILL MOVE OVER SELLS DURING THE NEXT     
  HOUR WERE UP TO 2.00 INCHES MAY FALL. LOW WATER CROSSINGS WILL BE  
  IMPASSIBLE...AS WASHES AND LOW SPOTS FILL WITH WATER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KITT PEAK

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3156 11121 3188 11118 3200 11188 3178 11192

$$

WEATHER.GOV/TUCSON
SHOEMAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:35 PM MST, 1 hour earlier.

Area forecast discussion, Jul 24, 2:35 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST TUE JUL 24 2007

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR THE SOUTHERN CALIFORNIA COAST
WILL CONTINUE TO FEED TROPICAL MOISTURE INTO SOUTHEAST ARIZONA...
UNTIL IT WEAKENS AND LIFTS INTO THE GREAT BASIN BY THURSDAY. HIGH
PRESSURE OVER THE CENTRAL PLAINS WILL THEN SHIFT INTO NORTHWEST
ARIZONA BY FRIDAY...WHICH WILL TURN WINDS ALOFT TO THE EAST BUT
CONTINUE TO FEED MONSOON MOISTURE INTO THE REGION THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION...MOIST TROPICAL FLOW CONTINUES ACROSS SOUTHERN ARIZONA
AS THE AREA IS BETWEEN AN UPPER HIGH CENTERED OVER NORTHWEST NEW
MEXICO AND AN UPPER LOW OVER SOUTHERN CALIFORNIA. TUCSON MORNING
SOUNDING HAD TROPICAL LOOK TO IT AS IT WAS VERY MOIST WITH PW VALUE
OF 1.88 WHILE FURTHER EAST EL PASO WAS MUCH DRIER WITH PW OF 0.90.
WATER VAPOR THIS AFTERNOON WAS DEPICTING A WEAK UPPER DISTURBANCE IN
WEST CENTRAL NEW MEXICO MOVING WEST SOUTHWEST TOWARD EASTERN
ARIZONA. BECAUSE THE AREA WAS WORKED OVER ON MONDAY...CANT JUST
RELY ON THE HEATING. SO THIS COULD BE THE TRIGGER TO GET
THUNDERSTORMS GOING THIS AFTERNOON AND EVENING. MAIN THREAT FROM
STORMS TODAY WILL VERY HEAVY RAIN AND AN ISOLATED WET MICROBURST OR
TWO. I ISSUED A FLASH FLOOD WATCH UNTIL 11 PM FOR MOST OF MY
FORECAST AREA EARLY TODAY DUE TO VERY MOIST/UNSTABLE ATMOSPHERE AND
SLOW MOVEMENTS TO THE STORMS. WEVE ALREADY SEEN ISOLATED STORMS
PRODUCE BETWEEN 1-2 THIS AFTERNOON AND ANY STORM LATER TODAY/THIS
EVENING WILL HAVE THE CAPABILITY TO DROP 2-3 AND WITH A SOGGY
GROUND IN PLACE...BELIEVE THE WATCH WAS THE RIGHT WAY TO GO AT THE
MOMENT. SHOWERS WILL BE LINGERING OVERNIGHT INTO WEDNESDAY MORNING.

WILL CONTINUE STANDARD MONSOON FORECAST FOR THE REST OF THE FORECAST
CYCLE. THE BIGGEST CHANGE I MADE SHORT TERM WAS LOWERING HIGH
TEMPERATURES FOR WEDNESDAY AND THURSDAY TO ACCOUNT FOR THE INCREASED
THUNDERSTORM/HEAVY RAIN THREAT TONIGHT...THUS LEADING TO A WORKED
OVER ATMOSPHERE.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEK. RELATIVE HUMIDITY VALUES
OVERNIGHT WILL GENERALLY BE IN THE 70 TO 100 PERCENT RANGE...WITH
VALUES DECREASING INTO THE 30 TO 50 PERCENT RANGE DURING THE
AFTERNOON HOURS. WETTING RAINS REMAIN LIKELY OVER THE NEXT 48 HOURS.

&&

.AVIATION...EXPECTING SCT-NUMEROUS SHOWERS/TSTMS TO CONTINUE TO
DEVELOP THIS AFTERNOON AND EVENING. CIGS WILL AGAIN BE A BIT LOWER
THAN USUAL FOR SE AZ...AND BRIEF GUSTS NEAR 40KTS/IFR VISIBILITIES
ARE POSSIBLE IN HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF
AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 12:00 PM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1200 PM MST TUE JUL 24 2007

AZZ019-029-030-033>035-250630-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1200 PM MST TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MST THIS EVENING...

SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON AND EVENING
IN A VERY MOIST AND UNSTABLE AIRMASS. THE DEVELOPMENT OF THESE STORMS
WILL GET ADDITIONAL HELP AS AN UPPER LEVEL DISTURBANCE IN WESTERN
NEW MEXICO MOVES ACROSS SOUTHEAST ARIZONA LATER TODAY INTO THIS
EVENING. HEAVY RAINFALL IS EXPECT WITH ANY OF THE STORMS THAT DEVELOP
AND COMBINED WITH AREAS THAT ARE ALREADY SATURATED FROM RAINFALL
OF THE PAST SEVERAL DAYS...THE THREAT OF FLASH FLOODING IS HIGH.
MOVEMENT OF THE STORMS WILL BE AROUND 5 TO 10 MPH AND THEY WILL HAVE
THE POTENTIAL TO PRODUCE BETWEEN 2 TO 3 INCHES OF RAIN IN AN HOUR.
ALTHOUGH THE RISK OF SEVERE THUNDERSTORMS IS NOT AS GREAT...A FEW
COULD PRODUCE WIND GUSTS UP TO 60 MPH AND SMALL HAIL. STORM MOTION
IS EXPECTED TO BE GENERALLY TO THE WEST OR NORTHWEST AT 5 TO 10 MPH.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT INTO WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE MONSOON FLOW PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK. AS IS TYPICAL FOR LATE JULY...THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...STRONG GUSTY WINDS...AND
PLENTY OF CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-250630-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1200 PM MST TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP TODAY IN A MOIST AND UNSTABLE
ATMOSPHERE. MAIN THREAT FROM STORMS WILL BE HEAVY RAIN WITH LOCAL
TOTALS UP TO TWO INCHES. THIS MAY CAUSE SOME MINOR FLOODING
PROBLEMS OF WASHES AND LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE MONSOON FLOW PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK. AS IS TYPICAL FOR LATE JULY...THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...STRONG GUSTY WINDS...AND
PLENTY OF CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:09 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 7:08 PM MSTAreal Flood AdvisoryTWCPima4 hr
Jul 24, 5:58 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 24, 11:30 AM MSTFlash Flood WatchTWC12 hr
Jul 24, 2:36 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz39 min
Jul 24, 4:08 PM MSTFlash Flood WarningTWCCochise, Pima2 hr
Jul 24, 4:42 PM MSTSevere Thunderstorm WarningTWCPima63 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.